Trigger warning: if you are on an estrogen lowering regime after initial breast cancer treatment, you may want to know that I’m going to describe a possible side effect that is apparently not studied at all in breast cancer research. The effect has little or nothing to do with longevity, recurrence or known hazards, such as bone loss. But it is probably important to quality of life. The side effect is a significant decrease in dopamine, with attendant problems from that.
Please see my REQUEST below if you don’t read through the post.
Here’s what we know:
1. 65-75 percent of breast cancers are estrogen positive; that is, estrogen is used in their growth.
2. Anti-estrogen measures are commonly used in such cases; before menopause these may include, e.g., removal of one’s ovaries, and after menopause there are a number of meds that will limit the production of estrogen in one’s body. The typical times for using these drugs is at least 5 years.
3. estrogen is a key factor in the production and use of dopamine.
4. dopamine is very important for memory, executing complicated actions, types of learning, sleep regulation and much more.
5. The loss of dopamine may be implicated in cognitive problems resulting from breast cancer treatment.
What is not studied at all, as far as several weeks of researching and writing to researchers indicates to me, is the move from 2 to 5. In fact, if you look at a very central breast cancer info site on a prime class of drugs for reducing estrogen, aromatase inhibitors, cognitive decline is not mentioned at all. The first publication that I could find that clearly warns of cognitive decline was published in early 2011. It was recommended to me at a leading edge cancer center, MD Anderson in Houston, that I take the meds in late 2011. Nothing was said about cognitive decline.
What sort of cognitive declines? And how could I, a philosopher, have discovered something that dedicated cancer researchers have not? The two go together. I have been interested in dopamine for years; it was picked out as a very important ingredient in the genesis of action and in learning by Sejnowski, Dayan and Montague in a 1996 article. And Montague had fabulous labs a few miles away from my office at UH, at Baylor College of Medicine. And Baylor was a very dynamic place to be, so I went over there occasionally. In December 2014 I was writing on dopamine for a series of posts on the brain blog. Then on Dec. 17th, after my appointment at MD Anderson, I stopped taking Femara, an aromatase inhibitor, which is anti-estrogen, on a trial basis. Within several days, there were dramatic changes in my actions. One was that I came home, tired after shopping for the holidays and a pilates lesson, and unpacked seven bags of groceries and put them away. I hadn’t performed such an extended, relatively intricate action for over 2.5 years. At best I’d get half the groceries in. Then I might perform a later action of getting the next half in, etc, etc. With any luck, my partner would show up and do what might take me three or four hours. And in a day or two I discovered that all the novels written recently were not boring; in fact, I started enjoying novel-reading for the first time in years. Before the aromatase inhibitors I was almost always reading a novel. I now think that the absence of dopamine meant that I couldn’t remember characters and plot vividly enough to sustain interest.
Let me mention that Montague says that, among other things, dopamine acts like a “hot-cold” signal of the sort that occurs in children’s games, as kids tell a child with eyes covered that they’re nearer or farther from a goal. I’d get half the groceries in and the signals would go missing.
It took me a few more days to realize fully that the effects I experienced might well be due to a reentry of dopamine. So I looked at the relationship between dopamine and estrogen. And it was immediately clear that a good hypothesis was that my dopamine levels had dropped significantly. I’ve been looking off and on for 8 weeks since then for whether there’s been any research on this. I can’t find any.
So why wouldn’t there be research? One reason may be that dopamine is subtle in a lot of its actions, and though one might notice that one is not performing complex actions as well as before, this may well be to be due to fatigue, one thinks. In general, the cognitive deficits caused by aromatase inhibitors have not received a lot of attention, and one prominent researcher suggests that that’s because women’s complaints were not taken very seriously. After all, they’ve had precious bits cut off and they’re depressed.
Finally, even for those who have started studying cognitive deficits, dopamine is not on their radar. I’ve been told that’s because neuroscientists aren’t really working in the area.
One important gap is that there are ways to increase dopamine in one’s system, and a lot of it is yummy food. And of course exercise. ADHD medications might also help.
REQUEST: if you have any knowledge about anyone looking at dopamine in the treatment of cancer patients please let me know. If you have any good reason for thinking I’m misguided, please, please let me know.